Skin is one of the most common targets of adverse drug reactions (ADRs) (Arndt and Hershel, 1976). Eruptions are observed in 0.1%-1% of treated patients in premarketing trials of most drugs, and also in the placebo groups. A number of drugs of current utilization are associated with higher rates of skin eruptions: 5%-7% for aminopenicillins, 3%-4% for antibacterial sulphonamides, and 5%-10% for many antiepileptics. In a reported series, 90% of these drug eruptions are benign. Because under-reporting is expected to be more frequent for benign reactions, one may assume that severe cutaneous ADRs account for about 2% of all skin reactions.
The Council for International Organization of Medical Sciences (CIOMS) considers as serious ADRs that "are fatal or life-threatening, or require prolonged hospitalization, or result in persistent or significant disability or incapacity" (CIOMS, 1997) Because hospitalization may depend on the socioeconomic status of the patient and on access to health care, we prefer to consider as severe those drug eruptions that are associated with a definite risk of increased mortality, even if the risk is low, and whether the risk is related to "acute skin failure", to associated visceral lesions or to both factors. Not all severe skin ADRs develop rapidly. Many well-defined clinical entities like eosinophilia-myalgia syndrome, drug-induced pemphigus or lupus usually occur after prolonged exposure.
It is our opinion that the different clinical patterns of severe drug eruptions should be distinguished, while others prefer mixing all of them under the denomination of "hypersensitivity reactions" (Knowles et al., 2000). Both conceptions are based on mechanistic considerations. The "mergers" emphasize the key role of "reactive metabolites'' of drugs as common initiators of all types of reactions. The "splitters" underline the differences in clinical presentation, pathology of skin and visceral lesions, and biologic markers that suggest that the effector mechanisms are probably different (Roujeau and Stern, 1994).
Was this article helpful?